Alert archive / Georgia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 171, NWS Atlanta, GA

April 11, 2008Floyd County, Polk County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Apr 11, 2008, 5:53 PM EDT for Floyd County, Polk County, Georgia. It was in force for 52 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 11, 2008, 5:53 PM EDT (21:53 UTC)
Expired
Apr 11, 2008, 6:45 PM EDT
In force
52 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Floyd County, GA, Polk County, GA

The radar

The Atlanta radar (KFFC), 102 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 11, 6:10 PM EDTFUNNEL CLOUDCave Spring, GAFUNNEL CLOUD REPORTED ALONG BUTTERMILK ROAD.
Apr 11, 6:30 PM EDTTSTM WND DMG4 N Cave Spring, GATWO TREES BLOWN DOWN ALONG SPOUT SPRINGS ROAD
Apr 11, 6:40 PM EDTTSTM WND DMG6 E Lindale, GATREE BLOWN OVER AT INTERSECTION OF PLEASANT VALLEY AND LOVELL ROADS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 4:00 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2008-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2008-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
983 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 112153
SVRFFC
GAC115-233-112245-
/O.NEW.KFFC.SV.W.0171.080411T2153Z-080411T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
553 PM EDT FRI APR 11 2008

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN FLOYD COUNTY IN NORTHWEST GEORGIA
  NORTHWESTERN POLK COUNTY IN NORTHWEST GEORGIA

* UNTIL 645 PM EDT

* AT 551 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED 12 MILES WEST
  OF ETNA...MOVING EAST AT 37 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CAVE
  SPRING...LINDALE...ROME AND SHANNON.

DOPPLER RADAR HAS INDICATED WEAK ROTATION WITHIN THIS STORM. ALTHOUGH
CURRENT DATA DOES NOT INDICATE THE EXISTENCE OF A TORNADO...A TORNADO
MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO
A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING
FOR NORTHWEST GEORGIA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3400 8541 3423 8546 3437 8509 3420 8503
      3412 8504 3410 8505 3409 8503 3408 8503
TIME...MOT...LOC 2153Z 252DEG 32KT 3407 8557

$$
2 follow-up statements
000 
WWUS52 KFFC 112215
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
613 PM EDT FRI APR 11 2008

GAC115-233-112245-
/O.CON.KFFC.SV.W.0171.000000T0000Z-080411T2245Z/
POLK GA-FLOYD GA-
613 PM EDT FRI APR 11 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR SOUTHERN FLOYD AND NORTHWESTERN POLK COUNTIES...

AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED
HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR 
CAVE SPRING...MOVING EAST AT 37 MPH. A POSSIBLE FUNNEL CLOUD HAS 
BEEN REPORTED BY THE PUBLIC ALONG BUTTERMILK ROAD IN CAVE SPRING.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LINDALE...ROME AND SHANNON.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING
FOR NORTHWEST GEORGIA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3400 8541 3423 8546 3437 8509 3420 8503
      3412 8504 3410 8505 3409 8503 3408 8503
TIME...MOT...LOC 2213Z 250DEG 32KT 3415 8530

$$

16
000 
WWUS52 KFFC 112233
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
633 PM EDT FRI APR 11 2008

GAC115-233-112245-
/O.CON.KFFC.SV.W.0171.000000T0000Z-080411T2245Z/
POLK GA-FLOYD GA-
633 PM EDT FRI APR 11 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR SOUTHERN FLOYD AND NORTHWESTERN POLK COUNTIES...

AT 628 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING PENNY SIZED HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS
STORM WAS LOCATED NEAR LINDALE...MOVING EAST AT 37 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SHANNON.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING
FOR NORTHWEST GEORGIA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3400 8541 3423 8546 3437 8509 3420 8503
      3412 8504 3410 8505 3409 8503 3408 8503
TIME...MOT...LOC 2233Z 250DEG 32KT 3421 8510

$$

16

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 4:05 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Apr 11, 4:05 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
405 PM EDT FRI APR 11 2008

.SHORT TERM /TODAY THROUGH MONDAY/...
A STRONG SOUTHERLY FLOW WILL CONTINUE AHEAD OF THE APPROACHING
COLD FRONT...THAT HAS BEEN PRODUCING STRONG STORMS ALREADY TO OUR
WEST. THE FRONT IS EXPECTED TO ENTER THE STATE AFTER 00Z AND
PROGRESS INTO SOUTHEASTERN SECTIONS SATURDAY AFTERNOON. DRY
CONDITIONS SHOULD PREVAIL SATURDAY NIGHT THROUGH SUNDAY
NIGHT...BUT DURING THE OVERNIGHT HOURS A SECONDARY FRONT WILL
USHER IN A MUCH COLDER AIRMASS AND A CHANCE OF MORE SHOWERS TO
SECTIONS SUNDAY NIGHT INTO MONDAY.

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
CLOUDINESS WILL PRESIST INTO MONDAY NIGHT...BUT HIGH PRESSURE WILL
MOVE IN TUESDAY AND REMAIN DOMINATE THROUGH THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          81  62  69  39  62 /  30  60  20  10  20
ATLANTA         79  58  66  43  59 /  70  70  20  10  20
BLAIRSVILLE     75  56  68  37  54 /  80  60  20  10  20
CARTERSVILLE    80  54  66  38  57 /  80  70  20  10  20
COLUMBUS        83  64  71  43  64 /  30  60  30  10  20
GAINESVILLE     78  59  65  42  59 /  70  60  20  10  20
MACON           83  63  72  44  68 /  20  60  30  10  20
ROME            80  58  70  41  59 /  80  70  20  10  20
PEACHTREE CITY  80  59  67  39  58 /  60  60  20  10  10
VIDALIA         85  61  73  47  67 /  10  20  40  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

37

In the hours before

Special weather statement, Apr 11, 4:55 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
455 PM EDT FRI APR 11 2008

GAZ003-004-112145-
455 PM EDT FRI APR 11 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
WHITFIELD AND CATOOSA COUNTIES UNTIL 545 PM EDT...

AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF FORT OGLETHORPE...MOVING
EAST AT 46 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS WHITFIELD
AND CATOOSA COUNTIES THROUGH 545 PM EDT. SOME LOCATIONS IN THE PATH
OF THE STORM INCLUDE LAKEVIEW...FORT OGLETHORPE...BOYNTON...INDIAN
SPRINGS...ROCKY FACE...GRAYSVILLE...RINGGOLD...TUNNEL HILL...KEITH...
DALTON...DAWNVILLE...COHUTTA AND VARNELL.

A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER
RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR
POSSIBLE WARNINGS ON THESE STORMS.
Local storm report, Apr 11, 5:36 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
536 PM EDT FRI APR 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             1 NE ROCK SPRING        34.83N 85.23W
04/11/2008  E0.88 INCH       WALKER             GA   AMATEUR RADIO

            WIND GUST OF 40 MPH

&&

SNELSON

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 4:17 PM EDTSevere Thunderstorm WarningFFCDade, Walker39 min
Apr 11, 5:24 PM EDTSevere Thunderstorm WarningFFCCatoosa, Murray, Whitfield36 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.